[Skip to Content]
[Skip to Content Landing]
Article
May 4, 1979

Leukopenia Secondary to Sulfadiazine Silver

Author Affiliations

From the School of Pharmacy (Mr Fraser), University of Minnesota, Minneapolis, and the Department of Pharmacy (Mr Beaulieu), Central Maine Medical Center, Lewiston.

JAMA. 1979;241(18):1928-1929. doi:10.1001/jama.1979.03290440050030
Abstract

SULFADIAZINE silver 1% cream has been available in the United States since 1973 for the topical treatment of burns. This bactericidal agent acts on the cell membranes and cell walls of a variety of Gram-positive and Gram-negative bacteria as well as on yeast. Its relative freedom from appreciable side effects such as electrolyte and acid-base disturbances, staining, and pain on application has contributed to its popularity. Rash (which responds to antihistamine therapy), fever, tachycardia, and leukocytosis occur infrequently. More serious in nature is the possibility that the hematologic side effects of the sulfonamides in general could be expected with sufficient systemic absorption of sulfadiazine silver.

Leukopenia associated with sulfadiazine silver is one hematologic reaction that has only recently been recognized. It is a relatively common occurrence with an incidence of 3% to 5%.1,2 The scarceness of information in the literature describing this possible drug-induced reaction prompted our report.

Report 

×